New Mexico, 2013Flash Flood in New Mexico, July 7, 2013
July 7, 2013 · NWS ABQ · 1 event in 1 county or zone
A broad ridge of high pressure aloft stretched from west Texas into much of New Mexico and resulted in weak steering flow. An isolated strong thunderstorm developed over the Little Bear burn scar near Ruidoso at midday and then into a line with embedded storms from north to south over the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad ridge of high pressure aloft stretched from west Texas into much of New Mexico and resulted in weak steering flow. An isolated strong thunderstorm developed over the Little Bear burn scar near Ruidoso at midday and then into a line with embedded storms from north to south over the area. The storm remained over the burn scar for nearly an hour and a half with light rain for an hour or two thereafter. A road within the burn scar was washed out due to the continuous heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 7, 10:35 AM MST, 1 hour 45 minutes earlier.
Area forecast discussion, Jul 7, 10:35 AM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1135 AM MDT SUN JUL 7 2013
.AVIATION...
18Z TAF CYCLE
SHRA AND TSRA WILL CONTINUE TO DEVELOP OVER THE HIGH TERRAIN EARLY
THIS AFTERNOON. SLOW STEERING FLOW IS EXPECTED AGAIN TODAY...
THOUGH STORMS WILL GENERALLY DRIFT EASTWARD...THOUGH STORMS
ACROSS THE SOUTH/SW MAY BE SLOWER AND/OR MORE VARIABLE. SOME
DRYING IS MOVING INTO NW NM PER WV SATELLITE IMAGERY...AND LITTLE
CONVECTION IS EXPECTED THERE. EC AND SE PLAINS WILL LIKELY ALSO
MISS OUT ON CONVECTION...THUS NO TS MENTION IS KFMN...KTCC AND
KROW TAFS. THE STRONGEST STORMS WILL BE CAPABLE OF BRIEF MVFR/IFR
CIGS/VSBYS AS WELL AS SMALL HAIL AND GUSTY/ERRATIC OUTFLOW WINDS.
SHOWERS MAY LINGER INTO THE EVENING...BEFORE SLOWLY DISSIPATING
AFTER 06Z.
34
&&
.PREV DISCUSSION...315 AM MDT SUN JUL 7 2013...
CURRENTLY...BROAD RIDGE ALOFT BLANKETING THE SOUTHERN HALF OF THE
NATION...WITH RIDGE CORE SITTING OVER NORTH AND WEST TEXAS AND
MUCH OF NEW MEXICO. WEAK TROUGH FROM VANCOUVER ISLAND ON THE
BRITISH COLUMBIA COAST IN CANADA EXTENDS SOUTHWARD TO NORTHERN
CALIFORNIA. DOME OF SURFACE HIGH PRESSURE SITS UNDER THE
ASSOCIATED FEATURE ALOFT...WITH WEAK SURFACE TROUGH EXTENDING FROM
NORTHWEST KANSAS THROUGH THE TEXAS PANHANDLE AND SOUTHEAST NEW
MEXICO TO NORTHERN CHIHUAHUA NEAR JUAREZ. WEAK CIRCULATION ABOUT
RIDGE CORE WORKING WITH ANTECEDENT MOISTURE ENOUGH TO KEEP SOME
SHOWERS GOING OVER MUCH OF THE FORECAST AREA THROUGH THE
OVERNIGHT...AND SETS UP ANOTHER DAY OF ACTIVE CONVECTION TO WIND
UP THE WEEKEND.
MODELS...SINGING THE SAME TUNE IN TRACKING THE DANCE OF THE RIDGE CORE
ACROSS THE SOUTHERN AND WESTERN U.S. THROUGH NEXT WEEKEND AND INTO
THE FOLLOWING WORK WEEK. ACCEPTED CONSENSUS MAINTAINS RIDGE
THROUGH THE ENTIRE PERIOD...WITH RIDGE CORE STRENGTHENING OVER
WESTERN ARIZONA...NEW MEXICO...AND NORTH TEXAS TO START THE WORK
WEEK. STRENGTHENED CORE WILL EXPAND ACROSS THE SOUTHWESTERN U.S.
THROUGH MIDWEEK BEFORE WEAKENING GRADUALLY OVER THE FOUR CORNERS
AREA WEDNESDAY AND THURSDAY. CORE WILL MIGRATE OUT OF THE FOUR
CORNERS TOWARD WESTERN KANSAS AS RIDGE AMPLIFIES INTO THE CANADIAN
SHIELD AND ACROSS HUDSONS BAY. RIDGE CORE WILL MIGRATE BACK TOWARD
NEW MEXICO DURING THE WEEKEND TO CENTER UP ON THE FOUR CORNERS
ONCE AGAIN BY MONDAY MORNING. MODELS HINTING AT A CORE SHIFT
WEST AND NORTH INTO UTAH...SOUTHERN NEVADA...AND NORTHERN ARIZONA
HEADING INTO MIDWEEK.
FOR TODAY...RIDGE CORE OVER SOUTHERN NEW MEXICO EXPANDING
NORTHWARD THROUGH THE DAY WITH PERSISTENT TROUGH HANGING IN THERE
FROM WESTERN KANSAS ACROSS SOUTHERN NEW MEXICO TO THE BOOT HEEL.
ANOTHER ACTIVE THUNDERSTORM DAY WILL CLOSE OUT THE WEEKEND...WITH
BEST CHANCES FOR WETTING RAIN OVER THE NORTHERN MOUNTAINS AND
NORTHEAST HIGHLANDS...AND OVER THE HIGH COUNTRY NEAR THE ARIZONA
BORDER AND SOUTH OF INTERSTATE 40 WHERE WETTING RAINS MAY PERSIST
WELL INTO TONIGHT. TEMPERATURES REMAINING SEASONABLE FOR EARLY
JULY...WITH SOME LOCAL SOUTHERLY BREEZES DEVELOPING OVER THE
EASTERN PLAINS LATE IN THE AFTERNOON.
FOR MONDAY...RIDGE CORE STRENGTHENING OVER NEW MEXICO AND LITTLE
CHANGE TO WEAK SURFACE TROUGH ALIGNMENT FROM WESTERN KANSAS TO THE
BOOT HEEL. VERY MODEST REDUCTION IN INTENSITY AND COVERAGE OF USUAL
ROUNDS OF THUNDERSTORMS WITH BEST CHANCES FOR WETTING RAINS OVER
THE NORTHERN AND WESTERN MOUNTAINS...AND OVER THE CENTRAL
MOUNTAIN CHAIN. LITTLE CHANGE TO TEMPERATURES OVER SUNDAY...WITH
SOME LOCAL SOUTHERLY BREEZES ONCE AGAIN OVER THE EASTERN PLAINS.
FOR TUESDAY...RIDGE CORE SHIFTING WESTWARD TOWARD THE FOUR CORNERS
WITH SURFACE TROUGH REMAINING FROM WESTERN KANSAS TO NORTHERN
CHIHUAHUA NEAR JUAREZ. RIDGE STRENGTHENING AND CORE SHIFT WILL
PUSH CONVECTION DOWN ANOTHER NOTCH...WITH BEST CHANCES FOR WETTING
RAINS REMAINING OVER THE NORTHERN AND WESTERN MOUNTAINS...AND OVER
THE CENTRAL MOUNTAIN CHAIN. USUAL AFTERNOON LOCAL SOUTHERLY BREEZE
KICKING IN OVER THE EASTERN PLAINS TUESDAY AFTERNOON WITH
TEMPERATURES RUNNING 3 TO 8 DEGREES ABOVE EARLY JULY NORMALS.
FOR WEDNESDAY...RIDGE CORE EXPANDING OVER ALL OF THE SOUTHWESTERN
U.S. WITH DEEPENING SURFACE LOW OVER ARIZONA IMPARTING AN
INCREASINGLY EASTERLY COMPONENT TO OTHERWISE SOUTHERLY SURFACE
WINDS. ANOTHER MODEST DOWN TREND IN THUNDERSTORM ACTIVITY...WITH
NORTHERN...WESTERN...AND CENTRAL MOUNTAIN WETTING RAINS BECOMING
MORE LOCALIZED AND LESS WIDESPREAD. INCREASED EASTERLY FLOW AT LOW
LEVELS WILL PULL SOME SLIGHTLY COOLER AND DRIER AIR INTO THE
EASTERN PLAINS KEEPING TEMPERATURES HERE CLOSER TO MID JULY
NORMALS IN LINE WITH THE REST OF THE STATE.
OUTLOOK...THURSDAY THROUGH SATURDAY...RIDGE CORE OVER NORTHERN NEW
MEXICO THURSDAY SHIFTING TO EASTERN COLORADO ON FRIDAY...AND
RETURNING BACK OVER NEW MEXICO AND SOUTHERN COLORADO ON SATURDAY.
STEADY TEMPERATURE TREND INTO THE WEEKEND RUNNING WITHIN A FEW
DEGREES OF MID JULY NORMALS. WIDESPREAD THUNDERSTORM COVERAGE
THURSDAY BECOMING MORE OF A WEST AND CENTRAL SHOW FRIDAY AND
SATURDAY LEAVING THE EAST IN THE DRY. LOCAL SOUTHERLY BREEZES EACH
AFTERNOON OVER THE EASTERN PLAINS.
SHY
.FIRE WEATHER...
UPPER LEVEL HIGH TO SHIFT IN POSITION OVER THE NEXT SEVERAL DAYS
AFFECTING THE PATTERN OF DAILY ROUNDS OF WETTING RAIN IN THE FORM OF
SHOWERS AND THUNDERSTORMS. COVERAGE LOOKS TO TREND DOWNWARD A BIT
DURING THE MONDAY THROUGH WEDNESDAY PERIOD AND BY THE END OF THE
WEEK...WETTING RAIN LOOKS TO BE LIMITED TO CENTRAL AND WESTERN ZONES.
UPPER LEVEL HIGH CURRENTLY CENTERED OVER NEW MEXICO AS EVIDENCED BY
SLOW MOVING STORMS OVERNIGHT. GPS PW VALUES ARE BACK UP OVER AN INCH
AND AMPLE MOISTURE REMAINS IN PLACE TO SUPPORT WETTING RAIN THAT
FAVORS WESTERN AND CENTRAL HIGH TERRAIN WITH THE NORTHWEST PLATEAU
AND EAST CENTRAL PLAINS SEEING LITTLE CONVECTIVE ACTIVITY. STEERING
FLOWS WILL BE LIGHT...TO THE EAST ACROSS THE NORTHERN ZONES WITH
LITTLE MOVEMENT OVER THE SOUTHWEST. LOCAL MODERATE TO HEAVY
DOWNPOURS ARE POSSIBLE. OVERNIGHT RECOVERIES TO BE MAINLY GOOD...
WITH SOME FAIR RECOVERIES ACROSS THE NORTHWEST AND ACROSS PORTIONS
OF THE EAST CENTRAL PLAINS.
THE UPPER HIGH ELONGATES MONDAY...STRETCHING ACROSS THE SOUTHWEST
AND SOUTH CENTRAL STATES...AND HEIGHTS BUILD AS WELL. THE CENTER
DRIFTS TOWARDS THE FOUR CORNERS AND DAILY ROUNDS OF WETTING RAIN
WILL PERSIST THROUGH MID WEEK AND THE CENTER OF THE HIGH REMAINS
NEARLY STATIONARY THROUGH WEDNESDAY. THE HIGHER TERRAIN REMAINS
FAVORED...STEERING FLOWS SHOULD BE RELATIVELY LIGHT...AND COVERAGE
LOOKS TO DECREASE A BIT MONDAY AND TUESDAY AND MOST LOCATIONS ON
WEDNESDAY EXCEPT FOR THE NORTH CENTRAL ZONES WHERE A WEAK UPPER WAVE
LOOKS TO ENHANCE CHANCES THERE. RH VALUES LOOK TO DROP BELOW 15
PERCENT ACROSS THE NORTHWEST PLATEAU TUESDAY AND WEDNESDAY. MODELS
HAVE BACKED OFF A BIT ON THE AREA AND MAGNITUDE OF HIGH HAINES...BUT
VALUES OF 5 AND POSSIBLY 6 ARE EXPECTED ACROSS THE NORTHWEST.
BOTH THE GFS AND ECMWF BUILD THE HIGH A BIT TO THE EAST THURSDAY AND
FRIDAY...POSSIBLY OPENING THE DOOR FOR SOME NORTHWARD TRANSPORT OF
SUBTROPICAL MOISTURE FROM MEXICO...THURSDAY AND ESPECIALLY FRIDAY.
THUS CHANCES OF WETTING RAIN ARE GREATEST ACROSS THE WEST WHILE THE
EAST REMAINS DRY. MINOR CHANGES IN THE POSITION OF THE HIGH COULD
FOCUS THE MOISTURE OVER EASTERN ARIZONA RATHER THAN NEW MEXICO.
05
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 7, 4:24 AM MST, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
524 AM MDT SUN JUL 7 2013
NMZ501>540-081200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
524 AM MDT SUN JUL 7 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
THUNDERSTORMS DEVELOPING BY EARLY AFTERNOON AND CONTINUING INTO
THE EVENING MAY PRODUCE SOME SMALL HAIL...LOCALLY GUSTY
WINDS...AND LOCAL DOWNPOURS. EXPECT BEST CHANCES FOR HEAVIER
RAINFALL OVER THE NORTHERN MOUNTAINS...CENTRAL MOUNTAIN
CHAIN...AND THE SOUTHWEST MOUNTAINS AND UPPER GILA REGION. RECENT
BURN SCAR AREAS WILL BE WATCHED CLOSELY FOR POSSIBLE FLASH
FLOODING CAUSED BY MODEST RAINFALL AMOUNTS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
THUNDERSTORMS DEVELOPING EACH AFTERNOON AND CONTINUING INTO THE
EVENING MAY PRODUCE SOME SMALL HAIL...LOCALLY GUSTY
WINDS...AND LOCAL DOWNPOURS. EXPECT BEST CHANCES FOR HEAVIER
RAINFALL OVER THE NORTHERN MOUNTAINS...CENTRAL MOUNTAIN
CHAIN...AND THE SOUTHWEST MOUNTAINS AND UPPER GILA REGION THROUGH
THE WORK WEEK. RECENT BURN SCAR AREAS WILL BE WATCHED CLOSELY FOR
POSSIBLE FLASH FLOODING CAUSED BY MODEST RAINFALL AMOUNTS.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT MEASURED RAINFALL...HAIL
SIZES...WIND GUSTS AND WIND IMPACTS THROUGH THE NATIONAL WEATHER SERVICE
ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING
1.888.386.7637.
SHY
Flash Flood, Lincoln
- When
- July 7, 12:20 PM MST to 2:00 PM MST
- Where
- Lincoln County, 7.06 mi NW of Alto to 7.25 mi NW of Alto
- Cause
- Heavy Rain / Burn Area
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 33.462, -105.777
Emergency Manager relayed that Bonito Lake Rd. near Bonito Lake was washed out. Storm cell was stationary over area for nearly one and a half hours before it dissipated. Rain gauges across the burn scar area reported rainfall amounts ranging from 0.70-1.50 during this time. A car was washed off the road in flooding location with one occupant needing rescue.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New York, July 7 to 8, 20131 death · 1.75 in hail · 14 events
- Excessive Heat in New York, July 7 to 8, 20131 death · 1 event
- Flash Flooding in Vermont, July 7 to 10, 2013$625,000 · 10 events
- Damaging Winds in Pennsylvania, July 7, 2013$125,000 · 61 kt wind · 31 events
- Flash Flooding in New York, July 7 to 8, 2013$230,000 · 10 events
- Hail in Nebraska, July 7, 2013$265,000 · 1.75 in hail · 6 events
- Damaging Winds in West Virginia, July 7, 2013$148,000 · 50 kt wind · 9 events
- Hail and Damaging Wind in Wisconsin, July 7 to 8, 2013$99,000 · 65 kt wind · 6 events
- Lightning Strike in Guam, July 7, 2013$50,000 · 1 event
- Hail and Damaging Winds in New Jersey, July 7, 2013$34,000 · 1.75 in hail · 6 events
- Damaging Wind in Connecticut, July 7, 2013$30,000 · 50 kt wind · 1 event
- Flash Flooding and Damaging Winds in South Dakota, July 7, 2013$17,000 · 61 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452370.